Impact Factor 3.845 | CiteScore 3.92
More on impact ›

Case Report ARTICLE Provisionally accepted The full-text will be published soon. Notify me

Front. Pharmacol. | doi: 10.3389/fphar.2019.00996

Acute liver failure in a patient treated with metamizole

Philipp Krisai1,  Deborah Rudin2,  David Grünig2, Kathrin Scherer3,  Luigi M. Terracciano4 and  Stephan Krähenbühl2*
  • 1University Hospital of Basel, Switzerland
  • 2Department of Clinical Pharmacology and Toxicology, University Hospital of Basel, Switzerland
  • 3Department of Dermatology, University Hospital of Basel, Switzerland
  • 4Institute of Pathology, University Hospital Basel, Switzerland

We report on a patient who developed acute liver failure while being treated with metamizole. After liver transplantation, the patient recovered rapidly. Liver biopsy showed massive necrosis and lobular infiltration of lymphocytes. A lymphocyte transformation test performed twenty months after transplantation was positive for metamizole. In vitro investigations with N-methyl-4-aminoantipyrine (MAA) and 4-aminantipyrine (AA), the two active metabolites of metamizole, did not reveal relevant toxicity in HepG2 and HepaRG cells. The demonstration of activated lymphocytes by the lymphocyte transformation test and the absence of relevant cytotoxicity by MAA and AA in hepatocyte cell lines suggest an immunological mechanism of metamizole-associated hepatotoxicity.

Keywords: metamizole, N-methyl-4-aminoantipyrine (MAA), 4-aminantipyrine (AA), Liver Failure, Lymphocyte transformation test

Received: 21 May 2019; Accepted: 06 Aug 2019.

Edited by:

Sebastian Hoffmann, seh consulting + services, Germany

Reviewed by:

Albert P. Li, In Vitro ADMET Laboratories, United States
John G. Kenna, Safer Medicines Trust, United Kingdom  

Copyright: © 2019 Krisai, Rudin, Grünig, Scherer, Terracciano and Krähenbühl. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner(s) are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.

* Correspondence: Prof. Stephan Krähenbühl, Department of Clinical Pharmacology and Toxicology, University Hospital of Basel, Basel, Switzerland, stephan.kraehenbuehl@usb.ch